Presentation, diagnosis, and management of arterial mycotic pseudoaneurysms in injection drug users

Jack Tsao, Shelley R. Marder, Jerry Goldstone, Allan I. Bloom

Research output: Contribution to journalArticle

51 Citations (Scopus)

Abstract

Injection drug users frequently present with abscess, cellulitis, and endocarditis. The development of arterial mycotic pseudoaneurysm (AMP) as a sequela of injection drug use, however, is much less frequently reported. We undertook a study to determine the prevalence and presenting clinical characteristics of AMP, utilizing a retrospective review of all emergency department cases seen at one city public hospital for the 5-year period 1994-1999. Initial evaluation included physical examination, CT scan, ultrasound, and/or angiography. There were 7795 patient visits for complications of injection drug use; 11 patients had AMP (0.14%) AMP involved the brachial (n = 5), subclavian (n = 2), radial (n = 2), femoral (n = 1) and popliteal arteries (n = 1). Fever was absent in the majority of patients (7/11). Either pulsatility or a mass was noted in three cases, and both were seen in 6/11 (54%). AMP was not initially suspected in three cases, which were treated as abscesses and surgically incised, resulting in arterial rupture. The annual prevalence of AMP in the presenting population was estimated to be 0.03%. However, a high index of suspicion for AMP should be maintained with injection drug users presenting with a mass or pulsatility over an artery, as there is risk of rupture, rapid exsanguination, and distal embolization.

Original languageEnglish (US)
Pages (from-to)652-662
Number of pages11
JournalAnnals of Vascular Surgery
Volume16
Issue number5
DOIs
StatePublished - Jan 1 2002
Externally publishedYes

Fingerprint

False Aneurysm
Drug Users
Injections
Abscess
Rupture
Exsanguination
Popliteal Artery
Cellulitis
Public Hospitals
Urban Hospitals
Thigh
Endocarditis
Pharmaceutical Preparations
Physical Examination
Hospital Emergency Service
Angiography
Arm
Fever
Arteries
Population

All Science Journal Classification (ASJC) codes

  • Surgery
  • Cardiology and Cardiovascular Medicine

Cite this

Presentation, diagnosis, and management of arterial mycotic pseudoaneurysms in injection drug users. / Tsao, Jack; Marder, Shelley R.; Goldstone, Jerry; Bloom, Allan I.

In: Annals of Vascular Surgery, Vol. 16, No. 5, 01.01.2002, p. 652-662.

Research output: Contribution to journalArticle

Tsao, Jack ; Marder, Shelley R. ; Goldstone, Jerry ; Bloom, Allan I. / Presentation, diagnosis, and management of arterial mycotic pseudoaneurysms in injection drug users. In: Annals of Vascular Surgery. 2002 ; Vol. 16, No. 5. pp. 652-662.
@article{10a43a746aa04eb88cf33cbd06692839,
title = "Presentation, diagnosis, and management of arterial mycotic pseudoaneurysms in injection drug users",
abstract = "Injection drug users frequently present with abscess, cellulitis, and endocarditis. The development of arterial mycotic pseudoaneurysm (AMP) as a sequela of injection drug use, however, is much less frequently reported. We undertook a study to determine the prevalence and presenting clinical characteristics of AMP, utilizing a retrospective review of all emergency department cases seen at one city public hospital for the 5-year period 1994-1999. Initial evaluation included physical examination, CT scan, ultrasound, and/or angiography. There were 7795 patient visits for complications of injection drug use; 11 patients had AMP (0.14{\%}) AMP involved the brachial (n = 5), subclavian (n = 2), radial (n = 2), femoral (n = 1) and popliteal arteries (n = 1). Fever was absent in the majority of patients (7/11). Either pulsatility or a mass was noted in three cases, and both were seen in 6/11 (54{\%}). AMP was not initially suspected in three cases, which were treated as abscesses and surgically incised, resulting in arterial rupture. The annual prevalence of AMP in the presenting population was estimated to be 0.03{\%}. However, a high index of suspicion for AMP should be maintained with injection drug users presenting with a mass or pulsatility over an artery, as there is risk of rupture, rapid exsanguination, and distal embolization.",
author = "Jack Tsao and Marder, {Shelley R.} and Jerry Goldstone and Bloom, {Allan I.}",
year = "2002",
month = "1",
day = "1",
doi = "10.1007/s10016-001-0124-6",
language = "English (US)",
volume = "16",
pages = "652--662",
journal = "Annals of Vascular Surgery",
issn = "0890-5096",
publisher = "Elsevier Inc.",
number = "5",

}

TY - JOUR

T1 - Presentation, diagnosis, and management of arterial mycotic pseudoaneurysms in injection drug users

AU - Tsao, Jack

AU - Marder, Shelley R.

AU - Goldstone, Jerry

AU - Bloom, Allan I.

PY - 2002/1/1

Y1 - 2002/1/1

N2 - Injection drug users frequently present with abscess, cellulitis, and endocarditis. The development of arterial mycotic pseudoaneurysm (AMP) as a sequela of injection drug use, however, is much less frequently reported. We undertook a study to determine the prevalence and presenting clinical characteristics of AMP, utilizing a retrospective review of all emergency department cases seen at one city public hospital for the 5-year period 1994-1999. Initial evaluation included physical examination, CT scan, ultrasound, and/or angiography. There were 7795 patient visits for complications of injection drug use; 11 patients had AMP (0.14%) AMP involved the brachial (n = 5), subclavian (n = 2), radial (n = 2), femoral (n = 1) and popliteal arteries (n = 1). Fever was absent in the majority of patients (7/11). Either pulsatility or a mass was noted in three cases, and both were seen in 6/11 (54%). AMP was not initially suspected in three cases, which were treated as abscesses and surgically incised, resulting in arterial rupture. The annual prevalence of AMP in the presenting population was estimated to be 0.03%. However, a high index of suspicion for AMP should be maintained with injection drug users presenting with a mass or pulsatility over an artery, as there is risk of rupture, rapid exsanguination, and distal embolization.

AB - Injection drug users frequently present with abscess, cellulitis, and endocarditis. The development of arterial mycotic pseudoaneurysm (AMP) as a sequela of injection drug use, however, is much less frequently reported. We undertook a study to determine the prevalence and presenting clinical characteristics of AMP, utilizing a retrospective review of all emergency department cases seen at one city public hospital for the 5-year period 1994-1999. Initial evaluation included physical examination, CT scan, ultrasound, and/or angiography. There were 7795 patient visits for complications of injection drug use; 11 patients had AMP (0.14%) AMP involved the brachial (n = 5), subclavian (n = 2), radial (n = 2), femoral (n = 1) and popliteal arteries (n = 1). Fever was absent in the majority of patients (7/11). Either pulsatility or a mass was noted in three cases, and both were seen in 6/11 (54%). AMP was not initially suspected in three cases, which were treated as abscesses and surgically incised, resulting in arterial rupture. The annual prevalence of AMP in the presenting population was estimated to be 0.03%. However, a high index of suspicion for AMP should be maintained with injection drug users presenting with a mass or pulsatility over an artery, as there is risk of rupture, rapid exsanguination, and distal embolization.

UR - http://www.scopus.com/inward/record.url?scp=0036711071&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0036711071&partnerID=8YFLogxK

U2 - 10.1007/s10016-001-0124-6

DO - 10.1007/s10016-001-0124-6

M3 - Article

VL - 16

SP - 652

EP - 662

JO - Annals of Vascular Surgery

JF - Annals of Vascular Surgery

SN - 0890-5096

IS - 5

ER -